As if all the sneezing and wheezing of allergy season isn’t bad enough — now we have to worry about antihistamine medications causing weight gain? Ugh.
Well, at least that’s what the word is on some social media channels. There’s been buzz about how taking daily antihistamines can/might/possibly cause people to gain a substantial amount of weight.
But before you make any rash decisions between breathing freely or fitting into your favorite pants, let’s check in with a UW Medicine expert, look at the research and see what — if any — data backs up those claims.
What are antihistamines?
To understand these commonly used medications, it’s important to know about histamine — a chemical that your body uses in many ways, like for immune responses and digestion. However, if you have allergies, your body will make too much histamine when you’re exposed to an allergen (like dust, pollen, pet dander, etc.), causing your vessels to swell. This leads to those oh-so-familiar allergy symptoms like runny nose, sneezing, hives, watery eyes, wheezing and, in extreme cases, anaphylactic shock.
And that’s where antihistamines come in — as medications that allergy sufferers can use to block some of the chaos that histamine causes. Antihistamines are divided into two different kinds, H-1 and H-2. H-1 blockers are used to treat allergy symptoms and H-2 blockers are used to treat gastrointestinal conditions like acid reflux, ulcers and gastritis.
Why do people think that they cause weight gain?
When it comes to weight gain, Dr. Joshua Thaler, a physician at Harborview Medical Center who specializes in weight loss management and endocrinology, has an idea of why some antihistamine users may be placing the blame on their medication.
There’s data from the 1960s and ’70s that shows that people gain weight on cyproheptadine, one of the earliest antihistamines. And since cyproheptadine is associated with weight gain, Thaler believes this may be part of the reason that people believe antihistamines cause weight gain.
But cyproheptadine was a first-generation antihistamine and isn’t used for allergies anymore — and probably wouldn’t be the medication that folks on social media are pointing to.
“Old antihistamines mostly blocked H-1, but unfortunately hit other systems too,” says Thaler. “Which is all part of the problem when you have this question of, do they do X? They hit so many systems that it was hard to know.”
Thaler points out another theory that gets floated around with the histamine and weight conversation: Since antihistamines make you sleepy, you’ll be less active, which means you’ll gain weight, right? For him, this argument isn’t convincing, because most people taking antihistamines every day use the new ones, like loratadine (Claritin) or fexofenadine (Allegra) which don’t really cause the same sleepy side effects as first-generation medications like cyproheptadine and diphenhydramine (Benadryl).
So, do antihistamines cause weight gain or not?
And now we get to the data. Or in this case, the lack of data.
Despite what some social media videos may imply, the hard data is difficult to find when it comes to the link between antihistamine use and weight gain.
“There’s one paper on the subject,” explains Thaler. “Everyone cites it, and it’s really shaky.”
The paper, “Association of Prescription H-1 Antihistamine Use,” is from Obesity, published in 2010, and based on results from the National Health and Nutrition Examination Survey (NHANES), one of the biggest epidemiologic surveys that exists.
Basically, it surveys a large number of people for many years, looks at various factors (medications, habits, socioeconomic status, etc.) and tries to determine how these factors affect health outcomes.
When looking at the data it does seem to show that people using antihistamines were more likely to have a significantly higher weight, a larger waist circumference and higher insulin concentration. By a lot, even. The men using antihistamines were around 22 pounds heavier than the nonusers, and the women were nearly nine pounds heavier — and the waist circumference differences were even more dramatic.
However, Thaler does see a few problems with using this paper as proof that antihistamines cause weight gain. Here’s why:
The study consists of a relatively small subset of the NHANES group (only around 268 antihistamine users).
Since they are using prescription antihistamines, they may already have more severe allergies than the common user.
It’s unclear that the antihistamines caused the weight gain — many users may have started off heavier.
The study is over 10 years old, meaning the types of antihistamines used then may differ from those most used today.
Thaler also says, “This is epidemiologic data — which is inherently limited. This isn’t a randomized controlled trial, this is collecting a bunch of information on people that are part of this giant study, and saying, ‘if I categorize them by having H-1 medications on their med list, they seem to be heavier.’ There isn’t a clear cause and effect, just association.”
Essentially, he doesn’t think you can draw a lot of conclusions from just this one study to support the link between antihistamine use and weight gain.
Really, no more data?
Because few studies in humans are available, Thaler looks to animal studies for more insight.
“We in the obesity, metabolism and science community look at all kinds of things that might impact appetite: energy, metabolism, etc., and histamine has been on that list. Some animal studies showed changes to appetite and energy expenditure when you manipulate histamine. So at least, from a theoretical perspective, it’s possible that antihistamines impact body weight,” he says.
But he also emphasizes that the evidence that this same thing happens in humans — with the way we use antihistamines — is very lacking, noting that completely wiping out histamine or massively increasing it in a mouse is a far cry from the way humans use the medication.
Thaler also adds that newer drugs like Claritin barely cross the blood-brain barrier — which is why they don’t make you sleepy, and also why they don’t really affect the appetite and metabolism centers of the brain.
What if you’re still worried?
Since there’s really no definitive answer either way, you might still be concerned. If you are still worried about gaining weight because of your antihistamine use, there are a few things that you can do right now.
You can try using nasal sprays or eyedrops instead — they’ll give you symptom relief without the possible side effects. You can also talk to your doctor about all of your medications, including the over-the-counter ones. They’ll be able to tell you more about possible interactions, weird symptoms or ways they may impact your appetite and weight.
What’s the main takeaway?
Remember, social media is bursting with instances of self-diagnosis, so it’s important to approach everything with a grain of salt and reach out to your doctor with any concerns.
And since, at this time, there doesn’t seem to be an absolute and clear link between antihistamine use and excessive weight gain — feel free to make your life (and your breathing) a little easier with the help of your allergy meds.